Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
180 Doctors are Online

Type 2 diabetic, parkinsons disease, quadruple bypass heart operation, swollen legs, red rash on feet. Help?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
Question
MY 75 YEAR OLD HUSBAND WHO IS A TYPE 2 DIABETIC,WITH PARKINSONS DISEASE HAD A QUADRUPLE BYPASS HEART OPERATION IN 2008. iN THE LAST TWO DAYS HIS LEGS HAVE SWOLLEN FROM THE THIGHS TO THE FEET, THERE IS A RED RASH ON THE TOP OF HIS FEET. i CHECKED WITH THIS NEUROLOGIST IT IS NOT FROM MEDICATIONS. COULD YOU PLEASE HELP XXXXXXX
Posted Sun, 29 Apr 2012 in Hypertension and Heart Disease
 
 
Answered by Dr. Raja Sekhar Varma 9 hours later
Hello XXXXXXX

Thank you for your query.

As I understand, your husband, who is a diabetic and also has Parkinson's disease and with a past history of NHL and CABG, has developed acute swelling of both legs with a rash on the feet.

The possibilities are:

1) Cardiac cause: Due to heart failure. This would need an ECG and an echocardiogram plus some blood tests like serum BNP (brain natriuretic peptide) level to reach a diagnosis
2) Respiratory cause: Age-related changes in the lung leading to chronic obstructive lung disease, or interstitial lung disease can secondarily cause strain on the right side of the heart and fluid collection.
3) Renal cause: Long standing diabetes can cause kidney disease with resultant fluid overload. Blood and urine tests along with an ultrasound scan of the abdomen will reveal the diagnosis.
4) Liver causes: unlikely in your case.
5) Compression/obstruction of inferior vena cava: If there is a recurrence of NHL with lymph nodes pressing on the vein in the abdomen.
6) Cellulitis: Bacterial infection leading to inflammation (red rash) and secondary swelling of the feet. Can be commonly seen in diabetics.
7) Drugs: Unlikely in your case. The drugs you have listed do not usually cause edema (assuming you have listed all the drugs).
8) Lymphatic edema: Due to blockage of lymphatic vessels by any cause (may be infection, compression, etc).
9) Post -CABG venous insufficiency with superadded infection/cellulitis: Saphenous veins from the legs are commonly used to create the grafts for the bypass surgery. Hence, prolonged standing, travel, etc can lead to pooling of blood in the legs and subsequent edema. This can get secondarily infected leading to red rash.
10) XXXXXXX vein thrombosis leading to blockage of venous return to the heart.

The list is not comprehensive but includes the more likely causes.

Your husband needs a detailed and urgent evaluation by a qualified physician to determine the actual cause for the leg swelling. The treatment will depend on the cause and the exact diagnosis.

I hope this answer helps. Feel free to contact me for any further clarifications.

With regards,
Dr RS Varma
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor